Texas, 2002

Hail in Texas, April 13, 2002

April 13, 2002 · NWS LUB · 16 events in 5 counties and zones

16 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 12:45 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 13, 12:45 AM CST, 5 hours 18 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
145 AM CDT SAT APR 13 2002

MCS ACROSS THE PANHANDLE SHOULD MOVE EAST OR SLIGHTLY SOUTH OF EAST
NEXT FEW HOURS. SOME CONCERN NEW CONVECTION WILL DEVELOP A LITTLE
FURTHER SOUTH THIS MORNING, GIVEN POSSIBLE OUTFLOW BOUNDARY AND
PRESENCE OF LOW LEVEL JET. AS OF 06Z, ANY MCS OUTFLOW IS STILL NORTH
OF OUR AREA, AS PER LACK OF EVIDENCE ON 06Z MESONET OBS ACROSS
NORTHERN COUNTIES. BEST CHANCE OF STORMS TODAY SHOULD BE ALONG WEAK
BOUNDARY ACROSS EASTERN ZONES THIS AFTERNOON, AND ALONG MESOSCALE
OUTFLOW BOUNDARY, WHEREVER IT ENDS UP. ACTIVITY SHOULD MOVE EAST
THIS EVENING. DOES NOT LOOK FAVORABLE FOR CONVECTION ON SUNDAY WITH
PROGGED WEAK ANTICYCLONIC LOW LEVEL FLOW, WEAK NORTHWEST FLOW ALOFT,
AND LESS LOW LEVEL MOISTURE. SOME ISOLATED, FAIRLY HIGH BASED, AND
SLOW MOVING CONVECTION LOOKS POSSIBLE IN THE AFTERNOON. NO CHANGES
TO DAYS 3-7 THIS UPDATE.

PRELIMINARY:
FRI 77 52 83 54 / 30 05 10 10
TIA 78 53 85 55 / 30 10 10 10
CDS 75 56 85 58 / 50 20 10 10
BNF 83 55 87 55 / 30 10 10 10
LUB 80 55 87 55 / 30 10 10 10
ASP 80 58 85 60 / 40 30 10 10

.LUB...NONE.

In the hours before

Special weather statement, Apr 13, 3:48 AM CST, 2 hours 15 minutes before
TXZ021>026-028>032-131500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
448 AM CDT SAT APR 13 2002

A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 AM FOR THE FOLLOWING
COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...
LAMB...HALE...FLOYD...MOTLEY AND COTTLE

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Swisher

When
April 13, 6:03 AM CST
Where
Swisher County, Happy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -101.850

Hail, Swisher

When
April 13, 2:26 PM CST
Where
Swisher County, Vigo Park
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.650, -101.483

The Tulia PD reported golfball size hail.

Hail, Swisher

When
April 13, 2:42 PM CST
Where
Swisher County, 3 mi S of Tulia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -101.767

The Tulia PD reported golfball size hail.

Hail, Swisher

When
April 13, 2:42 PM CST
Where
Swisher County, 8 mi S of Tulia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -101.767

Hail, Swisher

When
April 13, 3:15 PM CST
Where
Swisher County, 1 mi N of Kress
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.383, -101.750

Amateur radio storm spotters reported golfball size hail.

Hail, Hockley

When
April 13, 3:20 PM CST
Where
Hockley County, 2 mi S of Levelland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.550, -102.367

Amateur radio storm spotters reported golfball size hail.

Hail, Hockley

When
April 13, 3:29 PM CST
Where
Hockley County, Sundown
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.450, -102.500

The Hockley County Sheriff's Office reported golfball size hail.

Hail, Hale

When
April 13, 3:55 PM CST
Where
Hale County, Plainview
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.700

Hail, Hale

When
April 13, 4:10 PM CST
Where
Hale County, Halfway
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.183, -101.950

The Hale County Sheriff's Office reported golfball size hail covering the ground.

Hail, Terry

When
April 13, 4:25 PM CST
Where
Terry County, 3 mi S of Tokio
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.133, -102.583

Hail, Yoakum

When
April 13, 4:35 PM CST
Where
Yoakum County, 12 mi E of Plains
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -102.633

Hail, Hale

When
April 13, 4:38 PM CST
Where
Hale County, 5 mi W of Hale Center
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.067, -101.917

The Hale County Sheriff's Office reported golfball size hail west of town on Farm-to-Market Road 1914.

Hail, Hale

When
April 13, 4:44 PM CST
Where
Hale County, Hale Center
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
34.067, -101.833

Hail, Yoakum

When
April 13, 4:56 PM CST
Where
Yoakum County, 14 mi SE of Plains
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.033, -102.667

Hail, Yoakum

When
April 13, 5:00 PM CST
Where
Yoakum County, 8 mi NE of Denver City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -102.750

The Denver City PD reported golfball size hail on Highway 213.

Hail, Hale

When
April 13, 5:02 PM CST
Where
Hale County, 5 mi S of Hale Center
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.000, -101.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289122, 5289137, 5289123, 5289124, 5289125, 5289127, 5289128, 5289126, 5289129, 5289130, 5289131, 5289134, 5289132, 5289136, 5289135, 5289133.